New York, 2008

Lake-Effect Snow in New York, February 16, 2008

February 16, 2008 · NWS BUF · 1 event in 1 county or zone

A west to northwest flow of arctic air was just enough to result in lake snows from Wayne to Oswego counties late on Friday the 15th to early Saturday the 16th. The snows were scattered during Friday afternoon but consolidated into a single band which persistent much of the night from Wolcott to Syracuse.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A west to northwest flow of arctic air was just enough to result in lake snows from Wayne to Oswego counties late on Friday the 15th to early Saturday the 16th. The snows were scattered during Friday afternoon but consolidated into a single band which persistent much of the night from Wolcott to Syracuse. The activity broke apart and drifted north by late Saturday morning. Snow totals were around six inches in Oswego and Northern Cayuga counties, but up to a foot feel in northeast Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 15, 10:56 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 15, 10:56 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1056 PM EST FRI FEB 15 2008

.SYNOPSIS...
THERE WILL BE A BRIEF SHOT OF ARCTIC AIR INTO THE REGION TONIGHT AND
SATURDAY. LAKE EFFECT SNOWS WILL BE LIKELY SOUTHEAST OF THE LAKES
DURING THIS PERIOD. A WARMING TREND WILL DEVELOP ON SUNDAY...LEADING
TO THE NEXT SIGNIFICANT STORM WHICH WILL MOVE NORTH FROM THE
MISSISSIPPI VALLEY INTO THE CENTRAL LAKES AND BRING RAIN AND WARMER
TEMPERATURES TO THE REGION SUNDAY AFTERNOON AND SUNDAY EVENING. A
COLD FRONT AHEAD OF THE LOW IS FORECAST TO MOVE INTO WESTERN NEW
YORK LATE SUNDAY NIGHT OR MONDAY MORNING USHERING IN A BRISK FLOW OF
COLDER AIR.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WITH A WEST-NORTHWESTERLY FLOW OF ARCTIC AIR CONTINUING ACROSS THE
LOWER LAKES REGION FOR THE REST OF THE NIGHTTIME
HOURS... RELATIVELY MINOR LAKE SNOWS WILL PERSIST SOUTHEAST OF
BOTH LAKES THE REST OF THE NIGHT. WHILE THE SHORT EFFECTIVE
FETCH...RELATIVELY DRY AIR AND RATHER LOW /2-3 KFT/ INVERSION
HEIGHTS SHOULD KEEP THE ACTIVITY OFF OF LAKE ERIE TO NOTHING MORE
THAN SOME SCATTERED SNOW SHOWERS...THE LAKE ONTARIO ACTIVITY
SHOULD GRADUALLY BECOME A LITTLE BETTER ORGANIZED SOUTHEAST OF
THE LAKE LATER TONIGHT AS MOISTURE PROFILES BECOME A LITTLE MORE
FAVORABLE WITH TIME. THIS INCREASE IN MOISTURE...COUPLED WITH A
HIGHER /6-7 KFT/ CAPPING INVERSION AND DEEPER SNOW GROWTH
REGION JUSTIFIES KEEPING THE LAKE SNOW ADVISORY GOING FOR LATER
TONIGHT/SATURDAY MORNING FROM WAYNE TO OSWEGO COUNTIES.

FOR THIS EVENINGS UPDATE...HAVE MADE A FEW ADJUSTMENTS TO POPS TO
SOMEWHAT BETTER REFLECT THE CURRENT LOCATION/LACK OF INTENSITY TO
THE LAKE SNOWS...ALONG WITH SOME TWEAKS TO SKY COVER/TEMPS. IN
GENERAL...HAVE UPPED TEMPS A FEW DEGREES ACROSS THE BOARD...AS
PREVIOUSLY FORECAST MINS LOOKED A LITTLE TO COLD GIVEN CURRENT OBS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
BASED ON NAM12 OMEGA FIELDS WE EXPECT THE LAKE SNOWS OFF LAKE
ONTARIO TO LINGER INTO SATURDAY AND DRIFT A BIT FURTHER TO THE
NORTH. THE LAKE SNOWS WILL LIFT FURTHER NORTH SATURDAY NIGHT INTO
THE WATERTOWN AREA...BUT SHOULD BE IN WEAKENED FORM. OTHERWISE...
HIGH PRESSURE WILL RIDGE INTO NEW YORK STATE HELPING TO DEVELOP SOME
SUNSHINE.

THE HIGH SLIDES OFF THE MIDDLE ATLANTIC COAST SATURDAY NIGHT AND A
WARM AIR ADVECTION PATTERN WILL SET UP ACROSS THE REGION. EXPECT
SOME INCREASE IN MIDDLE AND HIGH LEVEL CLOUDS...BUT NO PRECIPITATION
IS EXPECTED.

A STRENGTHENING SOUTHERLY FLOW AHEAD OF LOW PRESSURE LIFTING NORTH
OUT OF THE MISSISSIPPI VALLEY WILL CAUSE TEMPERATURES TO MODERATE
INTO THE MID TO UPPER 30S SUNDAY ACROSS THE NORTH COUNTRY WITH LOW
TO MID 40S FROM THE FINGER LAKES WEST. MOISTURE SURGING AHEAD OF THE
LOW WILL REACH OUR WESTERN AREAS BY MIDDAY WITH SURFACE TEMPERATURES
BEING WARM ENOUGH FOR THE PRECIPITATION TO BE ALL RAIN. BY THE TIME
THE RAIN REACHES AREAS EAST OF LAKE ONTARIO DURING THE AFTERNOON
TEMPERATURES SHOULD BE WARM ENOUGH FOR THE PRECIPITATION TO BE RAIN
AS WELL. ALTHOUGH SOME INTERIOR SECTIONS COULD SEE A BRIEF PERIOD OF
FREEZING RAIN AT THE START.

COLD FRONT CROSSING THE AREA MONDAY MORNING WITH RAIN TRANSITIONING
TO SNOW. WINDS WILL PICK UP BEHIND THE FRONT IN A STRONG COLD AIR
ADVECTION REGIME WITH THE POTENTIAL FOR ADVISORY CRITERIA WINDS
DOWNWIND OF LAKE ERIE DURING THE DAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A REINFORCING SHOT OF ARCTIC AIR WILL SETTLE ACROSS THE AREA
DURING MOST OF THIS PERIOD AS A HIGH AMPLITUDE UPPER LEVEL TROUGH
SETS UP OVER THE LOWER GREAT LAKES AND NEW ENGLAND. THE COLD AIR
WILL BEGIN TO MODIFY ON FRIDAY AS A RIDGE REPLACES THE DEPARTING
UPPER LEVEL TROUGH.

MUCH COLDER AIR FILTERING IN BEHIND A DEPARTING COLD FRONT WILL
ALLOW LAKE EFFECT SNOW TO SET UP EAST OF THE LAKES MONDAY NIGHT AND
TUESDAY. THE INTENSITY OF THE SNOW OFF LAKE ERIE WILL BE LIMITED DUE
TO ICE COVER.

ANOTHER ARCTIC FRONT IS FORECAST TO PUSH THROUGH THE AREA WEDNESDAY
AS THE UPPER LEVEL TROUGH DEEPENS. A NORTHWEST FLOW FOLLOWING THIS
FRONT WILL GENERATE LAKE SNOWS SOUTHEAST OF THE LAKES THROUGH
WEDNESDAY NIGHT...WITH THE GREATEST POTENTIAL FOR SIGNIFICANT SNOWS
EXPECTED SOUTHEAST OF LAKE ONTARIO. HIGH PRESSURE RIDGING INTO THE
GREAT LAKES IS EXPECTED TO BRING MAINLY DRY...BUT COLD CONDITIONS
THURSDAY. TEMPERATURES ARE EXPECTED TO MODERATE TO NEAR SEASONAL
AVERAGES FRIDAY AS THE DEEP UPPER LEVEL TROUGH LIFTS OUT INTO THE
CANADIAN MARITIMES.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE NORTHWEST FLOW OF COLDER AIR FOLLOWING A DEPARTED COLD FRONT
WILL SET UP SOME WEAK SNOW BANDS SOUTHEAST OF THE LAKES THROUGH
THE MORNING. THEY WILL BE GENERALLY BETWEEN ROCHESTER AND OSWEGO
OVERNIGHT...BUT LIFT NORTH TOWARD KART FOR A TIME ON SATURDAY AS
THE FLOW BACKS. MOST SPOTS WILL HAVE MVFR CIGS IN THE 3-5K FOOT
RANG...BUT THEY MAY EDGE DOWN INTO THE MVFR RANGE AT TIMES
OVERNIGHT. VFR CONDITIONS WILL DOMINATE ELSEWHERE ON SATURDAY WITH
LOWER CLOUD ERODING AWAY...LEAVING ONLY SOME HIGH CLOUD.

OUTLOOK...
SUN...VFR IN THE MORNING BUT DETERIORATING TO MVFR AND IFR AS RAIN
DEVELOPS FROM WEST TO EAST DURING THE AFTERNOON AND EVENING.
MON...MVFR/IFR WITH RAIN CHANGING TO SNOW AND STRONG WINDS.
TUE...IFR/LIFR IN SNOW AND AREAS OF LAKE EFFECT SNOW. GUSTY WINDS.

&&

.MARINE...
HIGH PRESSURE CENTERED OVER THE MIDWEST WILL MOVE TO THE EAST AND
SETTLE SOUTH OF THE GREAT LAKES SATURDAY. THIS WILL CAUSE THE
PRESSURE GRADIENT TO WEAKEN...ALLOWING WINDS AND WAVES TO SUBSIDE
LATER TONIGHT AND SATURDAY. THIS PROCESS IS A BIT SLOWER THAN
EARLIER EXPECTED HOWEVER...WITH WINDS STILL AT 20 TO 25 KTS AT
OSWEGO AT 03Z...SO WE WILL EXTEND THE SMALL CRAFT ADVISORIES FOR
THE LAKE ONTARIO WATERS THROUGH 10 AM SATURDAY. AN INTENSIFYING
AREA OF LOW PRESSURE IS FORECAST TO LIFT NORTH TOWARD THE CENTRAL
GREAT LAKES ON SUNDAY. THIS WILL CAUSE SOUTHERLY WINDS TO PICK UP
ACROSS THE LAKES. AS THE LOW TRACKS NORTH OF LAKE ONTARIO ON
MONDAY...THE WINDS WILL SWITCH TO THE SOUTHWEST AND POSSIBLY
INCREASE TO GALE FORCE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST SATURDAY FOR
     NYZ004>006.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR LOZ042>045.

&&

SYNOPSIS...TMA
NEAR TERM...JJR
SHORT TERM...TMA
LONG TERM...TJP
AVIATION...SFM/TJP
MARINE...SFM/TJP
Hazardous weather outlook, Feb 15, 3:34 PM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
334 PM EST FRI FEB 15 2008

NYZ001>003-007-008-010>014-019>021-085-162045-
NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
334 PM EST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE GREAT
LAKES SUNDAY AFTERNOON AND THEN INTO QUEBEC MONDAY. MUCH WARMER
AIR WILL SURGE NORTH INTO THE REGION AHEAD OF THIS SYSTEM WITH
MOST OF THE ASSOCIATED PRECIPITATION EXPECTED TO FALL AS RAIN.
THERE IS A CHANCE THE RAIN COULD START AS A WINTRY MIX IN
INTERIOR SECTIONS OF THE EASTERN LAKE ONTARIO REGION SUNDAY
AFTERNOON. THE COMBINATION OF RAINFALL AND SNOW MELT COULD RESULT
IN SIGNIFICANT RUNOFF AND SHARP RISES ON AREA CREEKS AND RIVERS.
ICE JAMS ARE ALSO POSSIBLE...ESPECIALLY ON THE BUFFALO AREA
CREEKS.

AS THE LOW PRESSURE CONTINUES TO DEEPEN ON MONDAY...A SHARP COLD
FRONT WILL CROSS THE REGION. THERE IS THE POTENTIAL FOR STRONG
WINDS ALONG AND BEHIND THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-162045-
WAYNE-NORTHERN CAYUGA-OSWEGO-
334 PM EST FRI FEB 15 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE GREAT
LAKES SUNDAY AFTERNOON AND THEN INTO QUEBEC MONDAY. MUCH WARMER
AIR WILL SURGE NORTH INTO THE REGION AHEAD OF THIS SYSTEM WITH
MOST OF THE ASSOCIATED PRECIPITATION EXPECTED TO FALL AS RAIN.
THERE IS A CHANCE THE RAIN COULD START AS A WINTRY MIX IN
INTERIOR SECTIONS OF THE EASTERN LAKE ONTARIO REGION SUNDAY
AFTERNOON. THE COMBINATION OF RAINFALL AND SNOW MELT COULD RESULT
IN SIGNIFICANT RUNOFF AND SHARP RISES ON AREA CREEKS AND RIVERS.
ICE JAMS ARE ALSO POSSIBLE...ESPECIALLY ON THE BUFFALO AREA
CREEKS.

AS THE LOW PRESSURE CONTINUES TO DEEPEN ON MONDAY...A SHARP COLD
FRONT WILL CROSS THE REGION. THERE IS THE POTENTIAL FOR STRONG
WINDS ALONG AND BEHIND THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-162045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
334 PM EST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT LAKES
LATER SUNDAY INTO MONDAY WITH THE POTENTIAL FOR GALE FORCE WIND
GUSTS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Wayne

When
February 16, 1:00 AM EST to 12:00 PM EST
Where
Wayne forecast zone
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83015.